MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DRILL FLEXIBLE ENDOSCPC CANN 5MM; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. DRILL FLEXIBLE ENDOSCPC CANN 5MM; ACCESSORIES,ARTHROSCOPIC
Catalog Number 72202972
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/18/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that when passing the flexible drill bit, the drill bit broke inside the patient.No significant delay was reported.Is unknown if a backup device was available.No patient injuries were reported.
 
Additional Manufacturer Narrative
One 5mm flexible endoscopic cannulated drill bit was returned for evaluation.Visual assessment of the drill confirmed the reported complaint of breakage.The entire drill head has broken off the drill shaft and was not returned for evaluation.The drill has broken in two locations: at the drill head tip pulse marks, and where the lazer cut double helix transitions from the 20½ to 9 revolutions per inch.No material voids are present at the break areas.The drills shaft is bent.An exact root cause cannot be determined with confidence; however, factors that could have contributed to the reported event include: the application of excessive force.Using a drill that is worn or has dull tips.The instruction for use was reviewed and was found to outline precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.There were no indications that would suggest that the device did not meet product specifications upon release into distribution.
 
Additional Manufacturer Narrative
The reported 5mm flexible cannulated endoscopic drill intended for use in treatment, has not been returned for evaluation.Without the reported product a visual evaluation cannot be performed and the customers complaint cannot be confirmed.From the information provided, the drill broke during use.An exact root cause cannot be determined with confidence; however, factors that could have contributed to the reported event include: use of excessive force or using a dull or worn drill.The instruction for use was reviewed and was found to outline precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.There were no indications that would suggest that the device did not meet product specifications upon release into distribution.
 
Event or Problem Description
It was reported that when passing the flexible drill bit, it broke inside the patient.No significant delay was reported.Is unknown if a backup device was available.The pieces were removed from the patient and there were no injuries reported.

Brand Name
DRILL FLEXIBLE ENDOSCPC CANN 5MM
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8640366
Report Number1219602-2019-00600
Device Sequence Number19293925
Product Code NBH
UDI-Device Identifier03596010654533
UDI-Public03596010654533
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72202972
Device Lot Number50559238
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/15/2019
Initial Date Received by Manufacturer 05/20/2019
Supplement Date Received by Manufacturer07/08/2019
10/18/2019
Initial Report FDA Received Date05/24/2019
Supplement Report FDA Received Date07/09/2019
10/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age43 YR